Simultaneous occurrence of gastric antral vascular ectasia and protein-losing enteropathy in chronic graft-versus-host disease
- First Online:
- Cite this article as:
- Hirayama, M., Azuma, E., Nakazawa, A. et al. Int J Hematol (2013) 97: 529. doi:10.1007/s12185-013-1279-y
- 262 Downloads
Gastric antral vascular ectasia (GAVE) leading to upper gastrointestinal bleeding is a heterogeneous disorder that is not commonly recognized in hematopoietic stem cell transplantation (HSCT). Protein-losing enteropathy (PLE) is noted as another gastrointestinal complication in the context of chronic graft-versus-host disease (GVHD) after HSCT. The possibility of a relationship between these two distinct gastrointestinal disorders, however, remains obscure. A 6-year-old boy with acute myelogenous leukemia developed severe hematemesis 4 months after myeloablative HSCT from a human leukocyte antigen-matched sibling donor. The diagnosis of GAVE was made by upper endoscopy and histological examination. The patient simultaneously developed frequent diarrhea and significant hypoproteinemia, consistent with a diagnosis of PLE. This co-occurrence of GAVE and PLE against a background of chronic GVHD was successfully treated with cyclosporin A and prednisolone. To our knowledge, this is the first report of GAVE concurrent with PLE following HSCT. The possible association of GAVE and PLE in chronic GVHD is discussed.